Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Amarillo, TX

April 2, 1997Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 6:11 PM CST for Deaf Smith County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 6:11 PM CST (00:11 UTC)
Expired
Apr 2, 1997, 7:15 PM CST
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Deaf Smith County, TX

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:16 PM CSTHail 0.75Hereford, TXHail covering Highway 385.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 030013 RRA
SVRAMA
TXC117-030115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CST WED APR 2 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...EASTERN DEAF SMITH COUNTY
 
AT 611 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH SOUTHEAST OF HEREFORD
MOVING NORTH NORTHEAST AT 10 MPH.  THIS STORM HAS HAD A HISTORY OF
PRODUCING 3/4 INCH SIZE HAIL.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
HEREFORD                    BY 631 PM CST

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:40 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 3:40 PM CST, 2 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CST WED APR 2 1997

CDFNT HAS MOVD THRU WRN 2/3 OF AREA.  MTD H5 SWLY FLOW WL CONT...AND
AS H5 GRADIENT TIGHTENS...CONTD SEWD MOVMT OF CDFNT EXPCD.  AMS VERY
UNSTABLE AND WITH MSTR FLUX CNVGNC AHD OF FNT ANTICPATE CNVTN  OVR
SERN ZNS.  WL FCST CATEGORICAL OR LIKELY POPS 1ST PD...WITH SOME SVR
...AND HVY RAIN PSBL.  POSN OF FNT WL BE SOMEWHERE SW-NE ACRS AREA
ON THU...SO HAVE HIR POPS THRU A DIAGONAL CORRIDOR.  H8-H7 MOIST SLY
FLOW TO CONT THRU THU AND THU NGT...SO POPS INCLUDED IN LATER PDS AS
WELL.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Apr 2, 1:01 PM CST, 5 hours 10 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAME
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Apr 2, 1:03 PM CST, 5 hours 8 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAMEP
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:18 PM CSTSevere Thunderstorm WarningAMAGray57 min
Apr 2, 7:21 PM CSTFlash Flood WarningAMAGray3 hr
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:05 PM CSTFlash Flood WarningAMACollingsworth, Donley4 hr
Apr 2, 8:50 PM CSTSevere Thunderstorm WarningAMACollingsworth65 min
Apr 2, 8:52 PM CSTSevere Thunderstorm WarningAMAWheeler63 min
Apr 2, 9:03 PM CSTSevere Thunderstorm WarningAMADonley62 min
Apr 2, 9:11 PM CSTFlash Flood WarningAMADonley3 hr
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler3 hr
Apr 2, 9:30 PM CSTFlash Flood WarningAMAWheeler4 hr
Apr 2, 10:15 PM CSTFlash Flood WarningAMACollingsworth, Donley, Gray, Wheeler6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.